Try it
Pharmacology · Endocrine drugs: testosterone and erythrocytosis
Sample itemA 50-year-old man with hypogonadism uses testosterone gel. After six months his haemoglobin is 18.5 g/dL and haematocrit 56 percent. Which adverse effect is this?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Erythrocytosis from stimulation of erythropoiesis
Testosterone stimulates erythropoietin and red cell production, so haematocrit is monitored and treatment is reduced or stopped when it exceeds about 54 percent. Other risks include sleep apnoea, prostate enlargement and infertility.
Option by option
A. Hyperkalaemia from aldosterone antagonism
Testosterone is not an aldosterone antagonist.
B. Hypoglycaemia from increased insulin secretion
Testosterone does not increase insulin secretion.
C. Hypocalcaemia from reduced bone turnover
Testosterone does not reduce bone turnover to cause hypocalcaemia.
D. Erythrocytosis from stimulation of erythropoiesis (correct)
Correct. Testosterone stimulates red cell production.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?